Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 23, NWS Austin/San Antonio, TX

April 12, 20228 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 12, 2022, 3:03 AM CDT for 8 counties in Texas. It took effect at Apr 12, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 3:03 AM CDT (08:03 UTC)
In effect from
Apr 12, 2022, 1:00 PM CDT
Expired
Apr 12, 2022, 9:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Kinney County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 12 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS84 KEWX 120803
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
303 AM CDT Tue Apr 12 2022

...Critical Fire Weather Conditions Expected Today and Wednesday...

.Very low relative humidity and gusty southwest winds are expected
today behind the dryline across portions of the Rio Grande Plains
and southern Edwards Plateau. Very low relative humidity and gusty
northwest winds are forecast Wednesday behind a cold front from
the Rio Grande to near the I-35 corridor. These weather conditions,
combined with dry and drought stressed fuels, could result in 
fires that are difficult to control.

TXZ183>185-202-203-217-218-228-122100-
/O.NEW.KEWX.FW.W.0023.220412T1800Z-220413T0200Z/
/O.NEW.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
303 AM CDT Tue Apr 12 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR 
PORTIONS OF THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... 
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE HUMIDITY
FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire
Weather Watch has also been issued for Wednesday. This Fire 
Weather Watch for gusty wind and very low relative humidity is in
effect from Wednesday morning through Wednesday evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph today.
  Northwest 15 to 20 mph with gusts up to 35 mph Wednesday.

* RELATIVE HUMIDITY...As low as 10 percent today and 5 percent
  Wednesday.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171>173-186>192-204>207-219>222-122100-
/O.NEW.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Medina-Bexar-Comal-Guadalupe-Frio-Atascosa-Wilson-
Karnes-
303 AM CDT Tue Apr 12 2022

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE HUMIDITY
FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch for gusty wind and very low relative humidity,
which is in effect from Wednesday morning through Wednesday 
evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 to 15 percent.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
377 
WWUS84 KEWX 121823
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
123 PM CDT Tue Apr 12 2022

...Critical Fire Weather Conditions Expected Today and
Wednesday...

.Very low relative humidity and gusty southwest winds are
expected today behind the dryline across portions of the Rio
Grande Plains and southern Edwards Plateau. Very low relative
humidity and gusty northwest winds are forecast Wednesday behind
a cold front from the Rio Grande to near the I-35 corridor. These
weather conditions, combined with dry and drought stressed fuels,
could result in fires that are difficult to control.

TXZ183>185-202-203-217-218-228-130230-
/O.CON.KEWX.FW.W.0023.000000T0000Z-220413T0200Z/
/O.CON.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
123 PM CDT Tue Apr 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE RIO
GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE
HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR...

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph today.
  Northwest 15 to 20 mph with gusts up to 35 mph Wednesday..

* RELATIVE HUMIDITY...As low as 9 percent today. As low as 5 
  percent on Wednesday.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171>173-186>192-204>207-219>222-130230-
/O.CON.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Medina-Bexar-Comal-Guadalupe-Frio-Atascosa-Wilson-
Karnes-
123 PM CDT Tue Apr 12 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE 
HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR...

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 to 15 percent.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:37 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 12, 12:37 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1237 AM CDT Tue Apr 12 2022

.AVIATION...06Z TAFs

A very busy set of TAFs in the 06Z package. Greatest concern through
the overnight hours will be cig reductions at all four of our
terminals. Satellite trends indicate that low stratus continues to
build northward into Bexar and Travis Counties. While AUS continues
to hold on to VFR cigs, obs from SAT and SSF confirm said trends as
cigs have dropped to MVFR levels. Have thus elected to go with
prevailing MVFR cigs at the I-35 terminals, under the assumption that
cigs will continue to lower at AUS over the next 1-2 hours. Numerical
guidance continues to point toward a period of IFR toward daybreak at
the I-35 aerodromes as well, and have accounted for this in each
sites forecast. Similar to last night, MVFR is anticipated to build
up the Rio Grande Valley and into DRT near sunrise.

The next impact of note are the chances for convective activity along
the I-35 corridor tomorrow morning through evening. Continue to
monitor the potential for two rounds of showers and storms, some of
which could be strong/severe during the late afternoon hours. Have
accounted for round one with a VCTS at AUS, SAT, and SSF, and have
preserved the PROB30 for the potential second round at AUS. Have also
introduced said PROB30 at SAT and SSF. Any convection should push
east of the I-35 terminals following sunset today. Another night of
MVFR-IFR is likely once again overnight tonight/predawn Wednesday at
the I-35 terminals. Will continue to monitor potential at DRT as
well.

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT Mon Apr 11 2022/

AVIATION... /00Z TAFS/
Dry-line to retreat this evening and winds from the Coastal Prairies
will relax by late evening, based on the 00Z pressure gradient. This
should bring back low cigs into MVFR levels before midnight and
perhaps about 4 to 8 hours of IFR ceiling at I-35. Shifting winds
toward daybreak will make it difficult to project what if any low
ceiling develops at DRT. For now will through a couple hours of TEMPO
MVFR cigs as a placeholder. A few sprinkles will be possible through
the night and early morning, but is not depicted at any particular
favorable time. Thus will leave out of the forecast and add if some
is noted on radar and nearby surface obs. A low threat of severe
weather is possible after the late morning or early afternoon mixing,
but only the PoPs at AUS would be worthy of adding the PROB30 chance.

PREV DISCUSSION... /ISSUED 249 PM CDT Mon Apr 11 2022/

SHORT TERM (Tonight through Tuesday Night)...

The primary period to watch in the short term will be Tuesday mid-
afternoon through the evening, with the potential for severe storms
to develop and impact areas near but mainly east of US-281. Large to
very large hail is the main threat followed by damaging winds,
however there is a low-end threat for an isolated tornado as well.

Today, low level cloud cover under the cap has been slow to erode
along and east of I-35. There's been some patchy drizzle early this
afternoon in that area. Temperatures have been kept cooler under the
cloud cover but should still reach the low to mid 80s this
afternoon, while mid to upper 90s are forecast out west as a dryline
mixes eastward. We are still relatively confident that storms will
be unable to develop this afternoon and evening with no widespread
forcing and a capped atmosphere, but it cannot be completely ruled
out. Best chances look to be north of Fredericksburg to Georgetown
where we are still carrying a 10% chance of storms in the forecast.
Large hail and damaging winds would be possible if a storm is able
to develop, but again our expectation is that this will not occur.

Tonight, low cloud cover will advance back to the northwest, and
another night with warm temperatures in the mid 60s to low 70s is
forecast. Could be some drizzle or light rain activity tonight
mainly over the coastal Plains, with increasing chances for showers
and a few storms through the morning hours on Tuesday mainly east of
I-35 as a shortwave pushes in from the southwest. We should see
clearing from west to east and the dryline will yet again advance
eastward during the day. Behind it, elevated to near-critical fire
weather conditions are expected in the afternoon. Can't rule out a
Red Flag Warning for our western counties, but at this time winds
appear too low to necessitate one.

Today's 12Z suite of CAMS has slightly increased confidence in
storms being able to develop as the dryline circulation appears it
will be enough to lift and weaken the cap significantly over central
portions of the region by mid-afternoon. While still no guarantee
that the cap will break and storms will develop (see HRRR, for
example), should they be able to get going we anticipate them to
quickly become strong to severe. Discrete modes are favored with
ample deep-layer shear to support supercells, with deep, fat CAPE
profiles of 2000-3000 J/kg.

Large (>1") to potentially very large (>2") hail is the primary
threat, followed by damaging winds. However, there is a low-end
tornado threat with these storms as well with sfc winds potentially
backing to the SE in the afternoon in the moist sector. The threat
timing is mainly 3pm-10pm, with the potential for storms to impact
the I-35 corridor during the evening rush hour. The SPC outlook
remains unchanged from overnight, with the highest risk (level 3 of
5) north of Austin across Burnet and Williamson counties. Areas west
of US-281 are again likely to remain dry.

A cold front will begin to move in late tomorrow night, and could
set off a line of showers or storms right at the end of the short
term period over our far northeastern counties near and north of
Austin. Model guidance has trended slightly northeastward with this
threat, but we'll be keeping a close eye on it.

LONG TERM (Wednesday through Monday)...

Along the cold front, a broken line of showers and isolated
thunderstorms is possible as it moves to the southeast during the
morning period. In the wake of the frontal boundary, breezy northwest
to north winds of 15 to 25 with gusts up to 30 mph are anticipated.
Therefore, Near to Critical Fire Weather concerns return to the
region. More on this in the Fire section below.

A dry and cooler air mass is forecast to spread across the area with
highs ranging from the upper 80s to the mid-90s. Southwest of San
Antonio, temperatures could reach the upper 90s. Light northerly
winds and variable at times with mostly clear skies will result in a
cool night across the area with 40s over the Hill Country and 50s
elsewhere.

On Thursday, a zonal flow aloft is forecast to be in place while at
the surface, a high-pressure ridge over the Lower Mississippi Valley
sends a ridge over our area. The surface ridge welcomes an east to
southerly flow across the area, however, with low humidity, expect
highs to be above climate normal but not so hot with values ranging
from the mid to upper 80s across most areas with 90s over the south
west.

Lows will be mild on Friday morning with a southerly flow in place
and increased moisture from the Gulf of Mexico resulting in cloudy
skies. Clouds do break late morning into the afternoon with highs
between the mid 80s to lower 90s. There is a slight chance for
showers and storms across the coastal plains on Friday afternoon as a
few short wave disturbances push across the area.

The upcoming weekend looks good with temperatures in the 80s and 90s
for highs and 60s for overnight lows. GFS brings a cold front on
Saturday evening into Sunday morning with showers and storms along
it. The ECMWF solutions keeps the area dry and brings the cold front
midday Sunday. Kept a 20 percent chance for showers and storms
across the northern part of the Hill Country to account for the GFS
model guidance.

FIRE WEATHER...

Elevated to near-critical fire weather conditions are possible this
afternoon and again Tuesday afternoon behind the dryline across the
Rio Grande and southern Edwards Plateau.

Critical fire weather conditions are possible Wednesday behind a
cold front along the I-35 corridor west to the Rio Grande. Very dry
air will filter into the region, producing minimum relative humidity
values in the teens and single digits through this region, and
northwest to north winds gusting around 20 to 30 mph. A Fire Weather
Watch and eventual Red Flag Warning could be required. East of the
I-35 corridor, elevated fire weather conditions are forecast
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  91  53  86  60 /  20  10   0  -   10
Austin Bergstrom Intl Airport  68  91  51  86  59 /  20  20   0  -   10
New Braunfels Muni Airport     68  93  51  88  60 /  20  -    0  -   -
Burnet Muni Airport            65  88  50  85  60 /  20  10   0  -   -
Del Rio Intl Airport           66  93  54  91  65 /   0   0   0   0  -
Georgetown Muni Airport        67  91  50  85  58 /  20  20   0  -   10
Hondo Muni Airport             65  95  50  91  61 /  10   0   0  -   -
San Marcos Muni Airport        67  93  51  86  59 /  20  -    0  -   -
La Grange - Fayette Regional   69  90  55  86  62 /  20  20   0  -   -
San Antonio Intl Airport       68  93  55  88  62 /  20   0   0  -   10
Stinson Muni Airport           70  97  56  91  64 /  20   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Quigley
Long-Term...76
Hazardous weather outlook, Apr 11, 10:00 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1000 PM CDT Mon Apr 11 2022

TXZ171>173-183>194-202>209-217>225-228-130300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1000 PM CDT Mon Apr 11 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A better chance for strong to severe thunderstorms arrives
Tuesday afternoon and evening, primarily along and east of US 281.
Large hail and damaging winds will be the primary hazards once
again, although a nonzero threat of an isolated tornado exists as
well. The Storm Prediction Center has included Burnet and
Williamson Counties in its day 2 enhanced (level 3/5) risk for
severe thunderstorms, and has continued a slight (level 2/5) risk
north and east of Interstate 10 in light of this potential.

Elevated to critical fire weather conditions are expected west of
US 281 Tuesday afternoon, and across all of South-Central Texas
Wednesday and Thursday of this week. Fire Weather Watches and/or
Red Flag Warnings could become necessary drawing closer to this
portion of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:03 AM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 20 more19 hr
Apr 12, 4:39 PM CDTSpecial Weather StatementEWXBurnet36 min
Apr 12, 4:43 PM CDTSpecial Weather StatementEWXBexar32 min
Apr 12, 4:50 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson25 min
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningEWXBexar, Comal11 min
Apr 12, 5:17 PM CDTSpecial Weather StatementEWXComal43 min
Apr 12, 5:22 PM CDTTornado WarningEWXWilliamson23 min
Apr 12, 5:34 PM CDTSpecial Weather StatementEWXWilliamson41 min
Apr 12, 5:34 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays33 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson37 min

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.